3840717749_6dcd77957d_m.jpg

.

MedTutor is an online tutoring site for medical students and young doctors in Internal Medicine. Write to MedTutor at: <moc.liamg|todikiwrotutdem#moc.liamg|todikiwrotutdem>.

February 2016

Analysing data from a patient with dengue fever.

A patient has dengue fever. He is febrile, his pulse rate is 112/min, his blood pressure is 100/70mm Hg, respiratory rate is 26/min and the SpO2 is 92% under room air. His peripheries are cold and the tongue is dry. He has bleeding from the gums. An x-ray chest shows a right pleural effusion. His random plasma glucose is 16mmol/L. Blood urea is elevated at 8.8mmol/L while serum creatinine is normal at 98umol/L. Serum Na is marginally low at 130mmol/L; Serum K is significantly low at 2.8mmol/L. Liver function test is normal except for elevated ALT.

Why does he have tachycardia?
We have two options here. Is it because of the fever? Or is it a response to maintain blood pressure? Based on clinical findings of cold peripheries, I think the tachycardia reflects an attempt to maintain blood pressure. That means this patient is dangerously close to developing shock.

Why is his oxygen saturation low?
Is it a problem in the lungs? To answer this question we will need to know the Alveolar - Arterial oxygen difference, that is, the difference between the oxygen pressure in the alveoli and the oxygen pressure in the blood. It is not possible to calculate this because the PaO2 and PaCO2 values are not given in the data. Based on available data, I assume that the poor oxygen saturation represents poor oxygen delivery to the peripheries because of vasoconstriction.

Why is he in danger of going into shock?
Because he has dengue fever, the obvious explanation will be that this is because he has decreased intravascular volume. And why is the intravascular volume decreased? Because of plasma leakage from the capillaries. The dry tongue is also a point in favour of reduced intravascular volume.

Why does he have bleeding from the gums?
Because he has dengue fever, the likely reason is that he has a low platelet count.

What is the significance of the pleural effusion?
It probably reflects leakage of fluid from capillaries. It is likely to be a transudate and, unless it is large enough to cause respiratory difficulty, it does not need intervention.

Why is the blood urea alone elevated?
An elevated urea with normal serum creatinine is classically seen in patients with acute kidney injury caused by diminished renal perfusion (pre renal injury). This is the most likely cause here.

Why are the sodium and potassium low?
Generally when both sodium and potassium are low, I will suspect loss of Na and K from the body either through the GI tract or from the urinary tract. In this patient with dengue fever and diminished renal perfusion, the low serum potassium can also be explained by elevated serum aldosterone levels caused by stimulation of the renin angiotensin system.

What does the elevated serum ALT represent?
It implies that there is inflammation in the liver. Since the patient is not jaundiced, I will call it subclinical acute hepatitis.

What should be kept in mind when treating this patient?
1. Diminished intravascular volume (hence intravenous fluids needed). 2. Hypokalemia (hence potassium replacement is needed). 3. Reduced oxygen saturation (hence supplemental oxygen needed). 4. Plasma glucose high (hence insulin may be needed because the patient has an acute medical illness). 5. Clinical parameters and abnormal laboratory parameters need to be monitored daily.


Pattern recognition

When a patient has gastrointestinal symptoms (nausea, vomiting) and symptoms related to the ear (tinnitus, vertigo) of acute onset, what will you suspect?

Well, the the primary problem could be an infection in the inner ear that causes tinnitus and vertigo. People who experience these symptoms tend to have nausea and vomiting too.

Another possibility is that it could be due to a stroke in the brain stem. A lesion in the area around the vestibular and cochlear nuclei can give rise to vertigo, tinnitus and this, in turn, can be associated with nausea and vomiting.

This approach takes the tinnitus and vertigo to be the clue to the lesion and nausea and vomiting as being secondary, without localising value.

What if both the GI symptoms and the ear symptoms are related to one separate cause? What will that be?

Salicylate poisoning can be an explanation. It can cause gastric irritation leading to nausea and vomiting and it can affect the vestibulo-cochlear nerve directly causing tinnitus and vertigo.

This approach looks at all 4 symptoms as arising from a single cause.

Questions, Comments and Opinions


Dr Velayudhan Menon, MD
Clinical Associate Professor of Medicine
International Medical University, Malaysia

Unless otherwise stated, the content of this page is licensed under Creative Commons Attribution-ShareAlike 3.0 License